Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs A-Z List

Diseases & Conditions A-Z List

Herbs & Supplements

Medical Dictionary

Full Article

Popular Drugs

Popular Diseases & Conditions

Drugs reference index «sumatriptan and naproxen»

sumatriptan and naproxen

Generic Name: sumatriptan and naproxen (soo ma TRIP tan and na PROX en)Brand Names: Treximet

What is sumatriptan and naproxen?

Sumatriptan is a headache medicine. It is believed to work by narrowing the blood vessels around the brain. Sumatriptan also reduces substances in the body that can trigger headache pain, nausea, sensitivity to light and sound, and other migraine symptoms.

Naproxen is in a group of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Naproxen works by reducing hormones that cause inflammation and pain in the body.

The combination of sumatriptan and naproxen is used to treat migraine headaches.

Sumatriptan and naproxen will only treat a headache that has already begun. It will not prevent headaches or reduce the number of attacks. This medication should not be used to treat a migraine that causes visual aura (such as flickering lights) with weakness on one side of the body, speech problems, ringing in your ears.

Sumatriptan and naproxen may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about sumatriptan and naproxen

Do not take more than 2 sumatriptan and naproxen tablets in 24 hours.

You should not use this medication if you are allergic to sumatriptan (Imitrex) or naproxen (Aleve, Anaprox, Naprosyn), or if you have a history of asthma or allergic reaction caused by aspirin or other NSAIDs (non-steroidal anti-inflammatory drugs).

Do not take sumatriptan and naproxen if you have liver disease, uncontrolled high blood pressure, or a history of heart disease, angina (chest pain), blood circulation problems, heart attack, stroke, or heart bypass surgery.

Do not take sumatriptan and naproxen if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), tranylcypromine (Parnate), selegiline (Eldepryl, Emsam), or phenelzine (Nardil) in the past 14 days. Do not take sumatriptan and naproxen within 24 hours before or after taking any of the following medications: almotriptan (Axert), eletriptan (Relpax), frovatriptan (Frova), naratriptan (Amerge), rizatriptan (Maxalt, Maxalt-MLT), sumatriptan (Imitrex), or zolmitriptan (Zomig), or ergot medicine such as methysergide (Sansert), ergotamine (Ergomar, Ergostat, Cafergot, Ercaf, Wigraine), dihydroergotamine (D.H.E. 45, Migranal Nasal Spray), ergonovine (Ergotrate), methylergonovine (Methergine).What should I discuss with my health care provider before taking sumatriptan and naproxen?You should not use this medication if you are allergic to sumatriptan (Imitrex), naproxen (Aleve, Anaprox, Naprosyn), or if you have a history of asthma or allergic reaction caused by aspirin or other NSAIDs such as ibuprofen (Motrin, Advil), diclofenac (Cataflam, Voltaren), etodolac (Lodine), indomethacin (Indocin), ketoprofen (Orudis), and others.

Do not take sumatriptan and naproxen if you have:

  • liver disease;

  • untreated or uncontrolled high blood pressure; or

  • a history of heart disease, angina (chest pain), blood circulation problems, heart attack, stroke, or heart bypass surgery (also called coronary artery bypass graft, or CABG).

Do not take sumatriptan and naproxen if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), tranylcypromine (Parnate), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or phenelzine (Nardil) in the past 14 days. Do not take sumatriptan and naproxen within 24 hours before or after taking any of the following medicines:
  • almotriptan (Axert), eletriptan (Relpax), frovatriptan (Frova), naratriptan (Amerge), rizatriptan (Maxalt, Maxalt-MLT), sumatriptan (Imitrex), or zolmitriptan (Zomig); or

  • ergot medicine such as methysergide (Sansert), ergotamine (Ergomar, Ergostat, Cafergot, Ercaf, Wigraine), dihydroergotamine (D.H.E. 45, Migranal Nasal Spray), ergonovine (Ergotrate), methylergonovine (Methergine).

If you any of these other conditions, you may need a dose adjustment or special tests to safely use sumatriptan and naproxen:

  • high blood pressure;

  • congestive heart failure;

  • epilepsy or other seizure disorder;

  • liver disease;

  • kidney disease; or

  • coronary artery disease (or risk factors that include diabetes, menopause, smoking, being overweight, having high blood pressure or high cholesterol, having a family history of coronary artery disease, being older than 40 and a man, or being a woman who has had a hysterectomy).

FDA pregnancy category C. Sumatriptan and naproxen may be harmful to an unborn baby. Tell your doctor if you are pregnant before you take this medication. Taking naproxen during the last 3 months of pregnancy may result in birth defects. Do not take sumatriptan and naproxen during pregnancy without your doctor's advice. Sumatriptan and naproxen can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

How should I take sumatriptan and naproxen?

Use this medication exactly as it was prescribed for you. Follow the instructions on your prescription label.

Never use more than the recommended dose of sumatriptan and naproxen. Overuse of migraine headache medicine can actually make your headaches worse. Tell your doctor if the medicine seems to stop working as well in treating your migraine attacks.

Take one (1) sumatriptan and naproxen tablet as soon as you notice headache symptoms, or after an attack has already begun.

Do not crush, chew, or break the tablet. Swallow the pill whole.

You may take this medication with or without food.

After taking a tablet: If your headache does not completely go away, or goes away and comes back, you may take a second tablet two (2) hours after the first.

You must wait at least 2 hours before taking a second tablet. Do not take more than 2 sumatriptan and naproxen tablets in 24 hours. If your symptoms have not improved, contact your doctor before taking any more tablets.

Contact your doctor if you have more than five headaches in one month (30 days).

If you take sumatriptan and naproxen every now and then over a long period of time, your doctor may want to check you on a regular basis to make sure the medication is not causing harmful effects. Do not miss any scheduled appointments.

Naproxen can cause you to have unusual results with certain medical tests. Tell any doctor who treats you if you have taken sumatriptan and naproxen within the past 72 hours.

Store this medication at room temperature away from moisture and heat.

See also: Sumatriptan and naproxen dosage in more detail

What happens if I miss a dose?

Since sumatriptan and naproxen is taken only when needed, it does not have a daily dosing schedule.

Do not take more than 2 sumatriptan and naproxen tablets in 24 hours.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

Symptoms of a sumatriptan and naproxen overdose are unknown, but may include dizziness, drowsiness, heartburn, stomach pain, nausea, vomiting, breathing problems, black or bloody stools, coughing up blood, and seizure (convulsions).

What should I avoid while taking sumatriptan and naproxen?

Do not use any other over-the-counter cold, allergy, or pain medication without first asking your doctor or pharmacist. Medicines available over the counter contain aspirin, naproxen, or other medicines similar to naproxen (such as ibuprofen or ketoprofen). If you take certain products together you may accidentally take too much of this type of medication. Read the label of any other medicine you are using to see if it contains aspirin, ibuprofen, ketoprofen, or naproxen. Do not drink alcohol while taking sumatriptan and naproxen. Alcohol can increase the risk of stomach bleeding caused by naproxen. Sumatriptan and naproxen can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Sumatriptan and naproxen side effects

Get emergency medical help if you have any of these signs of an allergic reaction: runny or stuffy nose; hives; wheezing or trouble breathing; swelling of your face, lips, tongue, or throat. Call your doctor at once if you a serious side effect such as:
  • chest pain or pressure, tight feeling in your neck or jaw, pain spreading to your arm or shoulder;

  • sudden numbness or weakness, confusion, problems with vision, speech, or balance;

  • bloody, or tarry stools, coughing up blood or vomit that looks like coffee grounds;

  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);

  • urinating less than usual or not at all;

  • pale skin, weakness, easy bruising, flu symptoms;

  • swelling or rapid weight gain;

  • numbness, tingling, pale or blue-colored appearance in your fingers or toes;

  • severe blistering, peeling, and red skin rash;

  • seizure (convulsions); or

  • anxiety, restlessness, high fever, sweating, memory problems, trouble concentrating, loss of coordination, vomiting, diarrhea, fast heart rate, hallucinations, or fainting.

Less serious side effects may include:

  • dizziness, drowsiness;

  • constipation, dizziness, indigestion, dry mouth;

  • warmth, numbness, or tingly feeling;

  • redness in your face;

  • tight muscles; or

  • mild pressure or heavy feeling in any part of your body.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Sumatriptan and naproxen Dosing Information

Usual Adult Dose for Migraine:

Dose: 1 tablet orally once (Note: The fixed combination tablet contains naproxen sodium (500 mg) and sumatriptan (85 mg).Maximum Dose: 2 naproxen-sumatriptan tablets in 24 hours. Dosing of tablets should be at least 2 hours apart. The safety of treating an average of more than 5 migraine headaches in a 30 day period has not been established.Naproxen-sumatriptan may be administered with or without food. Tablets should not be split, crushed, or chewed.

Usual Geriatric Dose for Migraine:

Naproxen-sumatriptan is contraindicated for use in elderly patients who have abnormal hepatic function. Naproxen-sumatriptan is not recommended for use in elderly patients who have decreased renal function, higher risk for unrecognized CAD, and increases in blood pressure that may be more pronounced in the elderly.Dose: 1 tablet orally once (Note: The fixed combination tablet contains naproxen sodium (500 mg) and sumatriptan (85 mg).Maximum Dose: 2 naproxen-sumatriptan tablets in 24 hours. Dosing of tablets should be at least 2 hours apart. The safety of treating an average of more than 5 migraine headaches in a 30 day period has not been established.Naproxen-sumatriptan may be administered with or without food. Tablets should not be split, crushed, or chewed.

What other drugs will affect sumatriptan and naproxen?

Many drugs can interact with sumatriptan and naproxen. Below is just a partial list. Tell your doctor if you are using:

  • a blood thinner such as warfarin (Coumadin);

  • lithium (Eskalith, Lithobid);

  • methotrexate (Rheumatrex, Trexall);

  • probenecid (Benemid);

  • a diuretic (water pill) such as furosemide (Lasix);

  • steroids (prednisone and others);

  • aspirin or other NSAIDs (non-steroidal anti-inflammatory drugs) such as diclofenac (Cataflam, Voltaren), etodolac (Lodine), indomethacin (Indocin), ketoprofen (Orudis), meloxicam (Mobic), and others;

  • an ACE inhibitor such as benazepril (Lotensin), captopril (Capoten), fosinopril (Monopril), enalapril (Vasotec), lisinopril (Prinivil, Zestril), ramipril (Altace), and others;

  • a beta-blocker such as atenolol (Tenormin), carvedilol (Coreg), metoprolol (Lopressor, Toprol), propranolol (Inderal, InnoPran), and others; or

  • an antidepressant such as citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro), fluoxetine (Prozac, Sarafem, Symbyax), paroxetine (Paxil), sertraline (Zoloft), or venlafaxine (Effexor).

This list is not complete and there may be other drugs that can interact with sumatriptan and naproxen. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about sumatriptan and naproxen.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 1.05. Revision Date: 11/17/2009 11:14:54 AM.

See Also...